Alert archive / New York / Lakeshore Flood Warnings in 2017
Lakeshore Flood Warning 7, NWS Buffalo, NY
NWS Buffalo, NY issued this lakeshore flood warning at Jun 1, 2017, 9:29 AM EDT for Jefferson County, Oswego County, New York. It took effect at Jun 1, 2017, 1:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2017, 9:29 AM EDT (13:29 UTC)
- In effect from
- Jun 1, 2017, 1:00 PM EDT
- Expired
- Jun 1, 2017, 10:24 PM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 36 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317 WHUS41 KBUF 011329 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 929 AM EDT THU JUN 1 2017 NYZ006-007-012130- /O.NEW.KBUF.LS.W.0007.170601T1700Z-170602T0400Z/ OSWEGO-JEFFERSON- 929 AM EDT THU JUN 1 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKESHORE FLOOD WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT. * LOCATIONS...LAKE ONTARIO SHORELINE OF OSWEGO AND JEFFERSON COUNTIES. THE SAINT LAWRENCE RIVER AND THOUSAND ISLANDS REGION IN JEFFERSON COUNTY. * LAKE SHORE FLOODING...THE COMBINATION OF ALREADY HIGH LAKE LEVELS AND BRISK WEST-SOUTHWEST WINDS DEVELOPING THIS AFTERNOON AND EVENING WILL LOCALLY INCREASE LAKE LEVELS IN JEFFERSON AND OSWEGO COUNTIES. WAVE ACTION WILL FURTHER INCREASE SHORELINE FLOODING AND EROSION. * TIMING...FROM EARLY THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. * IMPACTS...FLOODING WILL WORSEN IN LOW LYING COASTAL LOCATIONS ALONG THE IMMEDIATE LAKE SHORE...ESPECIALLY IN THE MANY BAYS AN INLETS ON THE EAST END OF LAKE ONTARIO. WAVE ACTION WILL RESULT IN ADDITIONAL SHORELINE AND BEACH EROSION. THE SAINT LAWRENCE RIVER AND THOUSAND ISLANDS REGION IN JEFFERSON COUNTY WILL ALSO SEE HIGHER WATER LEVELS AND SHORELINE EROSION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKESHORE FLOOD WARNING MEANS LAKESHORE FLOODING IS OCCURRING, IS IMMINENT, OR IS EXPECTED TO OCCUR. PEOPLE IN THE WARNING AREA SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LISTEN TO LOCAL RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR FURTHER INFORMATION. && $$ CHURCH
3 follow-up statements
612 WHUS41 KBUF 011334 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 934 AM EDT THU JUN 1 2017 NYZ006-007-012145- /O.NEW.KBUF.BH.S.0004.170601T1700Z-170602T0400Z/ /O.CON.KBUF.LS.W.0007.170601T1700Z-170602T0400Z/ OSWEGO-JEFFERSON- 934 AM EDT THU JUN 1 2017 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS EVENING. * LOCATIONS...LAKE ONTARIO SHORELINE OF OSWEGO AND JEFFERSON COUNTIES. THE SAINT LAWRENCE RIVER AND THOUSAND ISLANDS REGION IN JEFFERSON COUNTY. * LAKE SHORE FLOODING...THE COMBINATION OF ALREADY HIGH LAKE LEVELS AND BRISK WEST-SOUTHWEST WINDS DEVELOPING THIS AFTERNOON AND EVENING WILL LOCALLY INCREASE LAKE LEVELS IN JEFFERSON AND OSWEGO COUNTIES. WAVE ACTION WILL FURTHER INCREASE SHORELINE FLOODING AND EROSION. * TIMING...THE LAKESHORE FLOOD WARNING AND BEACH HAZARDS STATEMENT IS IN EFFECT FROM EARLY THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. * IMPACTS...FLOODING WILL WORSEN IN LOW LYING COASTAL LOCATIONS ALONG THE IMMEDIATE LAKE SHORE...ESPECIALLY IN THE MANY BAYS AN INLETS ON THE EAST END OF LAKE ONTARIO. WAVE ACTION WILL RESULT IN ADDITIONAL SHORELINE AND BEACH EROSION. THE SAINT LAWRENCE RIVER AND THOUSAND ISLANDS REGION IN JEFFERSON COUNTY WILL ALSO SEE HIGHER WATER LEVELS AND SHORELINE EROSION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKESHORE FLOOD WARNING MEANS LAKESHORE FLOODING IS OCCURRING, IS IMMINENT, OR IS EXPECTED TO OCCUR. PEOPLE IN THE WARNING AREA SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LISTEN TO LOCAL RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR FURTHER INFORMATION. A BEACH HAZARDS STATEMENT IS ISSUED WHEN THERE IS A HIGH SWIM RISK. THIS MEANS LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED. STAY OUT OF THE WATER AND STAY AWAY FROM DANGEROUS AREAS LIKE PIERS AND BREAKWALLS. && $$
248 WHUS41 KBUF 012040 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 440 PM EDT THU JUN 1 2017 NYZ006-007-020400- /O.CON.KBUF.LS.W.0007.000000T0000Z-170602T0400Z/ /O.CON.KBUF.BH.S.0004.000000T0000Z-170602T0400Z/ OSWEGO-JEFFERSON- 440 PM EDT THU JUN 1 2017 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * LOCATIONS...LAKE ONTARIO SHORELINE OF OSWEGO AND JEFFERSON COUNTIES. THE THOUSAND ISLANDS REGION OF THE SAINT LAWRENCE RIVER IN JEFFERSON COUNTY. * LAKE SHORE FLOODING...THE COMBINATION OF VERY HIGH LAKE LEVELS AND BRISK WEST-SOUTHWEST WINDS THIS EVENING WILL LOCALLY INCREASE LAKE LEVELS IN JEFFERSON AND OSWEGO COUNTIES. WAVE ACTION WILL FURTHER INCREASE SHORELINE FLOODING AND EROSION. * TIMING...THE LAKESHORE FLOOD WARNING AND BEACH HAZARDS STATEMENT IS IN EFFECT THROUGH MIDNIGHT TONIGHT. * IMPACTS...FLOODING WILL WORSEN IN LOW LYING COASTAL LOCATIONS ALONG THE IMMEDIATE LAKESHORE...ESPECIALLY IN THE MANY BAYS AN INLETS ON THE EAST END OF LAKE ONTARIO. WAVE ACTION WILL RESULT IN ADDITIONAL SHORELINE AND BEACH EROSION. THE THOUSAND ISLANDS REGION OF THE SAINT LAWRENCE RIVER IN JEFFERSON COUNTY WILL ALSO SEE HIGHER WATER LEVELS AND GREATER SHORELINE EROSION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKESHORE FLOOD WARNING MEANS LAKESHORE FLOODING IS OCCURRING, IS IMMINENT, OR IS EXPECTED TO OCCUR. PEOPLE IN THE WARNING AREA SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LISTEN TO LOCAL RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR FURTHER INFORMATION. A BEACH HAZARDS STATEMENT IS ISSUED WHEN THERE IS A HIGH SWIM RISK. THIS MEANS LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED. STAY OUT OF THE WATER AND STAY AWAY FROM DANGEROUS AREAS LIKE PIERS AND BREAKWALLS. && $$ HITCHCOCK
651 WHUS41 KBUF 020224 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1024 PM EDT THU JUN 1 2017 NYZ006-007-020330- /O.CAN.KBUF.LS.W.0007.000000T0000Z-170602T0400Z/ /O.CAN.KBUF.BH.S.0004.000000T0000Z-170602T0400Z/ OSWEGO-JEFFERSON- 1024 PM EDT THU JUN 1 2017 ...LAKESHORE FLOOD WARNING IS CANCELLED... ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE LAKESHORE FLOOD WARNING. THE BEACH HAZARDS STATEMENT HAS BEEN CANCELLED. WINDS AND WAVES WILL CONTINUE TO SUBSIDE OVERNIGHT ON LAKE ONTARIO...REDUCING SHORELINE EROSION AND FLOODING AT THE EASTERN END OF THE LAKE. $$ HITCHCOCK
What forecasters said that day
The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood warning went out at Jun 1, 6:54 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 1, 6:54 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 654 AM EDT Thu Jun 1 2017 .SYNOPSIS... High pressure over the Ohio Valley will be close enough to bring mainly dry conditions to the area, although an isolated shower cannot be ruled out. An upper level low will move closer to the area on Friday, with below normal temperatures and possibly a few showers. The weekend should get off to a dry start, but weak low pressure will track across the Great Lakes with some rain on Sunday. && .NEAR TERM /THROUGH TONIGHT/... An upper level low near James Bay will slowly drop southeastward into Quebec through tonight. An expansive area of high pressure centered over the Ohio Valley will extend northwards across the Lower Great Lakes today. The widespread subsidence provided by this feature will counter any effects from the cyclonic flow in the mid and upper levels...while a pronounced subsidence inversion at 5k ft will cap off steep +10 deg c/km lapse rates within the cool airmass. This will enable us to enjoy at least partial sunshine with strato-cu from the aforementioned capped off thermal environment. Sunshine will be most widespread near the lakes due to lake shadowing and where winds will be stronger providing a better mixed boundary layer. A vigorous shortwave is forecast to move across southern Ontario this afternoon, and the North Country early this evening. This shortwave may interact with convergence along and inland of the lake breeze boundaries to produce scattered showers, with these most widespread across the Saint Lawrence Valley. Mesoscale guidance now develops showers with this shortwave across southern Ontario province, which may clip Western New York this evening before falling a part as they encounter surface ridging. Otherwise, today will be a breezy day with below normal temperatures. Winds will gust 25 to 30 mph in most areas this afternoon, with gusts to 35 mph northeast of the lakes where the flow will be enhanced by the lake breeze. Highs will only be in the low to mid 60s, with 850mb temps averaging around +4C. The shortwave will exit to the east late this evening, but there still will be a cyclonic flow aloft with high pressure at the surface. This should maintain mainly dry weather tonight, though an isolated shower cannot be ruled out. A mix of clouds and modest winds will limit radiational cooling, but it will still be chilly due to the cold air in place. Lows should average in the mid 40s to around 50, with the coolest temperatures across the valleys of the Western Southern Tier where lower 40s are expected. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Friday an upper level low will advance slowly eastward across southern Canada and northern New England. A shortwave streaming southward along the western periphery of the upper level low trough will pass across WNY Friday morning. Enhanced lift from the left exit region of a 90 knot 300 hPa jet oriented NW to SE across the central Great Lakes region, convergence along a 35 knot LLJ, and passage of a weak cold front will bring chances for showers through mainly the morning hours of Friday. As the low level jet weakens, and upper level shortwave digs farther southeastward towards the Mason Dixon line, shower chances will diminish through the day. In addition a lobe of energy more compact around the upper level low will swing across northern New York on Friday. This feature combined with some daytime heating will serve to provide for thunderstorm chances through the afternoon hours across the North Country. The northwest flow and 850 hPa temperatures within the mid single digits will provide for a cool day Friday, with highs again below normal, generally through the 60s. Friday night convection across the north country will fade, and surface high pressure behind the cold front will build across the Eastern Great Lakes region from the northwest. This surface high pressure will be displaced well to the east of the main upper level ridge axis that will be across the Northern Plains and western Great Lakes. Weaker subsidence and modest moisture will allow for a mix of clouds and sunshine Saturday, though the day should remain dry. This dry spell will be brief as Saturday night will be a transition from the cool upper level trough to now warm air advection from the Plains. On the leading edge of the warm air advecting into our region we should see clouds increase through the overnight Saturday with chances for rain increase through the night across western New York. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Sunday another upper level low will pass across southern Canada, and slow and stall over the Great Lakes region while broadening in nature. Convergence along a LLJ plowing eastward from the Plains along with southwest winds bringing an increase in moisture across the Eastern Great Lakes will bring a period of rain. The main period of rain looks to be through the day Sunday, with rain becoming lighter Sunday night as a surface low slides towards the Eastern Great Lakes region from the Central Lakes, and greater isentropic lift along a surface warm front moves eastward. Overall rainfall amounts could top an inch with a 6 to 12 hour period of steady light rain through the day. This activity will have a convective component to it with MUCAPE values up to 500 J/kg, especially south of the warm front. Will include chances for thunder across WNY. Though warm air will be advecting across the region Sunday the thick amount of low level moisture will only allow for highs to reach into the upper 60s. Winds through the day will generally remain southeasterly. Moving into next week, unfortunately this trough will only slowly pivot south across the Great Lakes through Wednesday with lingering moisture and pool of cool air aloft contributing to a chance of several rounds of showers through the period. The good news is that despite the clouds and showers, temperatures will remain comfortably near or just slightly below average. High temperatures will average in the 60s each afternoon with overnight lows remaining on the mild side each night only dipping into the upper 40s to low 50s. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... VFR flight conditions are expected through tonight. There will be a cyclonic flow aloft, with periods of cloud cover but these are expected to be mid-level and in the VFR category. There is a small chance for MVFR conditions at ART today, with clouds around 3k ft expected to pass just north with a shortwave. An isolated shower cannot be ruled out, but the vast majority of the time should be dry. The best chance for a shower will be early this evening when a shortwave moves across the region. Otherwise winds will become gusty today, with gusts around 25 kts late afternoon before diminishing this evening. Outlook... Friday and Saturday...Mainly VFR with scattered to widely scattered showers. Sunday...MVFR with rain and possibly a thunderstorm. Monday...VFR/MVFR with a chance of showers. && .MARINE... An upper level low will cross the eastern Great Lakes region through the end of the week. Winds will average 15 knots or less in most areas today, except across the eastern Lake Ontario waters where winds should increase to 15 to 20 knots for a few hours with a shortwave. This will produce waves of 2 to 4 feet, but should not be quite enough to push waves to the small craft threshold of 5 ft. Tonight through the end of the week west to southwest winds will remain in the 12-15 knot range, with choppy conditions at times on both lakes. && .TIDES/COASTAL FLOODING... Winds will increase today with waves expected to build to 2 to 4 feet across eastern portions of Lake Ontario. The highest waves are expected in Jefferson county late this afternoon and early evening, with waves building to around 4 feet. This will bring an increase in wave action and shoreline erosion, and thus will continue to mention this in the HWO. If there is any increase in the wind and wave forecast, then a lakeshore flood warning may be needed. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...APFFEL NEAR TERM...APFFEL SHORT TERM...THOMAS LONG TERM...SMITH/THOMAS AVIATION...APFFEL MARINE...APFFEL TIDES/COASTAL FLOODING...APFFEL
Hazardous weather outlook, Jun 1, 6:28 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 628 AM EDT Thu Jun 1 2017 NYZ001>004-008-010>014-019>021-085-021030- Niagara-Orleans-Monroe-Wayne-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 628 AM EDT Thu Jun 1 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>007-021030- Northern Cayuga-Oswego-Jefferson- 628 AM EDT Thu Jun 1 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. West to southwest winds will increase over Lake Ontario today. This will bring an increase in wave action and shoreline erosion to the eastern shores of the lake. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 628 AM EDT Thu Jun 1 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:32 AM EDT | Small Craft Advisory | BUF | 13 hr | |
| Jun 1, 9:34 AM EDT | Beach Hazards Statement | BUF | Jefferson, Oswego | 13 hr |
Nearby
Lakeshore Flood Warnings in New York, 2017Every lakeshore flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.